Strong Wind, Cascades in Lane County
- When
- April 2, 9:00 AM PST
- Where
- Cascades in Lane County forecast zone
- Measured
- 80 kt (92 mph) estimated gust
- Property damage
- $5,000
- Reported by
- PARK/FOREST SERVICE
Winds estimated at 80 mph, attributed to strong mountain waves, were reported in the upper McKenzie River area in the Cascade Mountains at Belknap Springs, resulting in numerous downed large trees. A large tree fell across the river, closing that area of the river to boaters for at least a week.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
Winds estimated at 80 mph, attributed to strong mountain waves, were reported in the upper McKenzie River area in the Cascade Mountains at Belknap Springs, resulting in numerous downed large trees. A large tree fell across the river, closing that area of the river to boaters for at least a week. According to Lane Electric 40 to 50 customers in this sparsely populated area lost power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Apr 2, 8:32 AM PST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PORTLAND OR 832 AM PST FRI APR 02 2004 .SYNOPSIS...AN UPPER LEVEL LOW WILL REMAIN OVER THE GREAT BASIN THROUGH TONIGHT WITH A RIDGE OF HIGH PRESSURE ALONG THE PACIFIC NORTHWEST COAST FOR INCREASING OFFSHORE FLOW. A WEAK DISTURBANCE WILL PASS BY SATURDAY AND SATURDAY NIGHT...TURNING THE LOW LEVEL FLOW ONSHORE. THIS PATTERN WILL CONTINUE INTO NEXT WEEK...ALTHOUGH A WEAK SYSTEM WILL MOVE THROUGH AROUND MONDAY BRINGING A SMALL CHANCE FOR SOME PRECIPITATION MAINLY TO THE COAST AND MOUNTAINS. THE NEXT CHANCE FOR RAIN IS NEXT THURSDAY. .SHORT TERM...SATELLITE INDICATES CLEAR SKIES OVER THE FORECAST AREA THIS MORNING. OFFSHORE GRADIENTS ARE INCREASING WITH EAST WINDS NOW AT CASCADE LOCKS...AND LOCALLY REPORTED IN THE CASCADES AND COAST RANGE AND ALONG THE COAST. EXPECT OFFSHORE WINDS THROUGH THE AREA ONCE LOW LEVEL INVERSIONS BREAK. THE THERMAL TROUGH BUILDS UP THE COAST TONIGHT TO CONTINUE THE OFFSHORE FLOW. A SHEAR AXIS WITH ITS ORIGINS IN THE UPPER LOW IN THE DESERT SOUTHWEST DEVELOPS INTO A LOW OVER OUR AREA SATURDAY...WHICH MOVES OFF TO THE EAST SATURDAY NIGHT AND SUNDAY. THE MODELS KEY ON THIS FEATURE IN DEVELOPING A MARINE LAYER ON THE COAST LATER SATURDAY AND SATURDAY NIGHT WHICH THE MESO ETA SURGES INTO THE COASTAL GAPS SUNDAY MORNING. IT ALSO USES THIS FEATURE TO POSSIBLY DEVELOP SOME CONVECTION THAT MAY GET CLOSE TO OUR AREA SATURDAY EVENING. AVAILABLE MOISTURE MAY BE THE LIMITING FACTOR. ONSHORE FLOW SHOULD PUSH ANY CONVECTIVE THREAT EAST SUNDAY. THE MARINE LAYER CONTINUES TO DEEPEN SUNDAY NIGHT AND MONDAY AND SHOULD GET BETTER INLAND COVERAGE OF LOW CLOUDS MONDAY. THE NEW 12Z GFS IS WEAKER WITH THE UPPER SYSTEM COMING IN MONDAY SO CONVECTION AGAIN LOOKS TO BE TO OUR EAST...AND DRIZZLE THREAT ON THE COAST NOT HIGH. WILL NOT MAKE ANY CHANGES RIGHT NOW. .LONG TERM...WITH THE EARLIER GFS BEING A LITTLE STRONGER AND SLOWER ON THE SYSTEM MONDAY...THIS DELAYED THE NEXT SYSTEM UNTIL THURSDAY. NEW GFS IS REVERTING CLOSER TO THE SOLUTIONS YESTERDAY. WILL NOT MAKE ANY CHANGES FOR NOW. && .MARINE...HAVE EXTENDED THE SMALL CRAFT WINDS TO THE WHOLE COASTAL STRIP BASED ON WHAT HAPPENED OVERNIGHT AND CURRENT MODELS AND TRENDS. TOLLESON && .PRELIMINARY POINT POPS AST 00--1 PDX 000-1 SLE 000-1 EUG 000-1 && .PQR WATCHES/WARNINGS/ADVISORIES... .OR/WA...SMALL CRAFT ADVISORY CAPE SHOALWATER TO FLORENCE. &&
ORZ001>013-WAZ019>023-039-040-031430- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OREGON 534 AM PST FRI APR 02 2004 ORZ001>013-WAZ019>023-039-040-031430- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST- CENTRAL WILLAMETTE VALLEY-COAST RANGE OF NORTHWEST OREGON- GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-LOWER COLUMBIA- LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY- NORTH OREGON COAST-NORTHERN OREGON CASCADE FOOTHILLS- NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY- SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES- SOUTH WASHINGTON COAST-WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS- 534 AM PST FRI APR 02 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
1 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391042.